A Sobering Moment


About 3 weeks ago, I had a very surreal moment that I haven’t discussed with many people.

I was getting ready to take my night time meds and started counting. I had 16mgs of clonazepam, 200mgs of cyclobenzaprine, 375mgs of butalbital, and 3,000mgs of gabapentin. And I knew that if I took them all, I wouldn’t have to worry about the next day or any days anymore.

Part of me wanted to do it. My mom, my husband, my best friend, one of my nephews, and my great nephew would get any money I had coming in for the rest of their lives. Meaning, they wouldn’t be burdened with any financial struggles and any debts I had with them would get paid off. I wouldn’t have to think about money, or trying to write a book, or health insurance, or adjusting to whatever was wrong with me, or feel guilty for not being able to help more.

I took my night time meds as prescribed, but the next day, I talked to my mom about it. It was scary and sobering to know that I had considered it for more than a second and that I knew my medicine bag contained everything I needed to do it. We discussed me returning to therapy, it’s been a while since my therapist passed away and I haven’t found one since then that I meshed with.

A few days later, as I sat weeping in my pain management docor’s office explaining that the gabapentin made me feel disconnected from reality and that I was having suicidal thoughts for the first time in my life that my nurse practitioner lifted a burden a hadn’t realized I’d been carrying. I hadn’t gotten crazier. I hadn’t given up. I didn’t even need to talk to a psychiatrist about my suicidal thoughts… I needed to get the fuck off the gabapentin.

I didn’t know that was a side effect. And I had taken it in the past, but not multiple times per day, every day. The disconnected from reality side effect was enough in the past to make it so I took it as rarely as I could manage.

I’ve been off for almost three full weeks. It took a few days for all the side effects to fully go away. I was still weepy and angry for about 6 days after my last dose.

I’m not having many side effects on the Lyrica… drowsiness is the biggest one. I’m good with being sleepy. It beats the hell out of the others.

Now that I feel less disconnected and angry and weepy, I feel the need to atone for my behavior during those gabapentin fueled days. Not just with my readers, but with everyone in my life and myself. I apologize for the ranting blog posts. I know I’m not special and I have at least a dozen readers dealing with the same or similar conditions.

That’s part of what the “Thankful” posts are about. Reminding myself that I came very close to not having to be thankful for anything. I would have caused pain to those that love me. I would have left them wondering about the why, because I couldn’t have adequately explained it except that I was sure everyone would just be better off if I wasn’t around.

As I read the comments of people saying things like “you must feel better” the answer to that is yes. I do feel better, mentally. I am much healthier off the gabapentin. I am starting to find some pain relief with the Lyrica and a new muscle relaxer they put me on. I’m enjoying my second job. I have sent the first handful of chapters of Demonic Dreams to a couple of trusted friends to read through and tell me what the hell I’m doing wrong… because the story is terrible and that might be why it isn’t going anywhere. I’m hoping to be able to resume writing by the end of the month. The doctor told me to give myself 6 weeks or so to adjust to the Lyrica before trying anything that is really mentally taxing, because it can take a while for the brain to adjust to the nerve medication. He knows what I do for a living and believes that the Lyrica could be part of my writer’s block.

We have a course of action planned out. Starting with trying to get me listed as partial disabled. I will probably not gain full mobility in my hip and walking and daily tasks are quite likely going to be a continued problem. Basically, it would be handicap tags for my car when I’m going somewhere and Medicare/Medicaid to help with the fact that I have monthly appointments scheduled with him for the next 9 months. He thinks by gathering the history on my hands, where he believes the CRPS began when I was a teen, we can probably get it pushed through the first time. And if not, I’ll find a lawyer to take my 24 years worth of pain to the disability board and see if that helps.

It’s amazing how much better having a plan makes a person feel.

15 thoughts on “A Sobering Moment

  1. I am so sorry you had to go through this pain. My heart breaks for you. I know how disconcerting it is when you come to the realization that a medication that was supposed to be helping you is making you have thoughts like these – as everyone used to say “been there, done that “. Only mine wasn’t Gabapenton, it was 2 different medications for chronic constipation. Gabapenton and Lyrica both caused me to have serious fluid retention (30 pounds in 3 days). I’ve wondered how much money changes hands to get these medications approved. Thank you for being so brave.

    Liked by 1 person

    1. I’m really not having many side effects with the Lyrica… except at lunch time. Instead of sitting down to eat a meal, like I have done all my life, I grab snacky food and just munch my lunch.

      Like

  2. I was on Lyrica for Fibromyalgia to help with fatigue. My fibro pain level is usually very low to nonexistent but when I started taking more than the minimum dose per day, it caused my body aches to skyrocket. It’s an unusual side effect, but it does occur. Fingers crossed that it doesn’t happen to you, but wanted you to be aware of it if your pain changes in an unexpected way. Wishing you ALL the best!!!

    Liked by 1 person

  3. Hadena,
    My heart sank reading this post, it’s almost a complete repeat of a medication caused episode in my life the title The Dog From Heaven. I had a manically suicidal break and the Dog is the only reason I didn’t kill my entire family. I am so thankful you didn’t take the pills having had the thought and the plan it will always be in the background of your mind and every day is a I don’t need that today. I’m crying so hard I can barely see what I am typing.
    my thoughts and prayeers my love and concern and please always choose to stay just one more day it can make all the difference inthe world

    Liked by 1 person

    1. I will always choose to stay here. My readers need more books. I am not done telling my stories. I don’t want to hurt my family or the people that love me. But it was a thought and I scared myself when I realized I had gone that far with it.

      Like

  4. At one point in time everyone has the thought wondering if their loved ones’ life would be better without them in it. The answer is always no. I have no other way to say this but suicide is selfish. I know; I’ve tried it. There is nothing as sobering as having to tell your nurse mom in front of your grandmother at a Burger King that they should probably take you to the ER to have your stomach pumped. As a side note, charcoal tastes as bad as you think. Any time the thought crosses my mind today, because it does happen on some bad days, I think about my grandmother’s face. Even though she is no longer with us, I still remember. I’m happy you’ve found your reason and that you are off of the Gabapentin. Stay positive. I’ve loved reading your thankful posts. I’m glad things are going well and, as you said, you have a plan and course of action. Best wishes for continued healing and keep moving forward! 😁

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s